Texas, 2017

Damaging Wind in Texas, February 20, 2017

February 20, 2017 · NWS LCH · 1 event in 1 county or zone

A short wave moved across the region creating unsettled weather during the 20th. One storm produced damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A short wave moved across the region creating unsettled weather during the 20th. One storm produced damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 20, 10:45 AM CST, 45 minutes earlier.

Area forecast discussion, Feb 20, 10:45 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1045 AM CST Mon Feb 20 2017

.DISCUSSION...
Regional 88Ds show the expected rainfall event playing out as
expected with a large area of precipitation beginning to make its
way into our far wrn zones. Convection had been on the wane the
previous couple of hours but is showing signs of recovery last
half-hour or so with multiple cells popping up along the leading
edge of the band. Previous forecast was in good shape with just
minor tweaks to POPs. Although rain looks to be heavy at times,
still not expecting flooding issues so not planning any flood
watch issuances at this time. Elsewhere, inherited grids/zones
look good as is based on latest obs/trends.

25

&&

.PREV DISCUSSION... /issued 524 AM CST Mon Feb 20 2017/

DISCUSSION...
12z taf issuance.

AVIATION...
MVFR to IFR ceilings this morning ahead of the area of TSRA over
SE TX. This area of TSRA will slowly spread/develop eastward over
SE TX later this morning, and into LA this afternoon and evening,
showing this progression in the terminals. SHRA/TSRA expected to
end from west to east between 06-12z TUE.

DML

PREV DISCUSSION... /issued 434 AM CST Mon Feb 20 2017/

DISCUSSION...Low level jet at 850 mb of 30-40 kts has now
overspread the area ahead of a vigorous and sharp mid/upper level
trof advancing east across west Texas. Feature will be the focus
of a very unsettled weather pattern over the next 24 hours.
Aforementioned jet among other things acting to mitigate any
inland fog development this morning. Have seen a continuation of
sea fog over the near shore waters and have a dense fog advisory
out until 9 AM. Rains will eventually end this issue as the day
progresses. Regional radar depicting a couple of lines of active
convection at this time over east Texas. More eastern line
appears focused along axis of strong warm advection in conjunction
with low level jet maxima. Line further to the west more in line
with surface trof and associated low level convergence.

East Texas rains will be spreading west to east across the
forecast area through today and tonight. Deep moisture on a
strong southerly flow through the column will be transported over
the region with precipitable water values maxing out near record
levels aided by the unusual mid-February warmth. Expecting much of
the area to see 1.5-2.5 inches. Have maintained locally heavy
rainfall possible wording in forecast. Weather prediction center
has the forecast area within a marginal risk of flooding rains.

Rain chances then diminish Tuesday as the mid/upper low advances
across south Louisiana then dips southeast into the north-
central gulf. A dry weather pattern then is ahead through the
remainder of the week. A dry frontal passage is on tap for late
Friday into early Saturday bringing somewhat cooler temperatures
for the weekend.

MARINE...Dense fog will remain into this morning as a long
fetch of relative warm and moist southeasterlies advance over the
cooler shelf waters of the northwest gulf. widespread shower and
thunderstorm activity is expected today, lessening Tuesday as low
pressure advances east through Texas and into the gulf waters. a
brief northerly flow will develop in the wake of the low for
Tuesday, returning to onshore Wednesday and holding until our next
frontal passage expected late Friday into early Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  59  72  56 /  60  80  40  10
LCH  75  60  73  58 /  80  80  40  10
LFT  76  62  73  58 /  50  80  50  20
BPT  73  60  74  58 /  90  80  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Feb 20, 5:00 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
500 AM CST Mon Feb 20 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
211100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
500 AM CST Mon Feb 20 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are ahead as a vigorous low pressure
system advances across Texas then south Louisiana. Widespread and
heavy rains will be possible and expecting 1.5-2.5 inch rainfall
totals common across the area. Locally heavier rainfall will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Significant weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be required.

GMZ430-432-435-450-452-455-470-472-475-211100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
500 AM CST Mon Feb 20 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

A dense fog advisory is in effect for the near shore waters
through 9 AM. Widespread showers and thunderstorms will advance
across the northwest gulf associated with a vigorous low
approaching the region. Rains and a returning offshore flow
will keep any additional fog development in check through mid-
week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No significant weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

The radar

The Lake Charles radar (KLCH), 86 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
February 20, 11:30 AM CST
Where
Jefferson County, 0.6 mi E of Pine Crest
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.120, -94.110

A tree fell and partially damaged 2 homes and a carport and car in North Beaumont. A few other isolated trees were also reported down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680771.